PMRGCAuk
7,239 members11,789 posts

Swollen Knees

I’ve been reading questions and comments for a few weeks now, but this is my first post. I can’t seem to get rid of my swollen, stiff knees. My PMR has been with me for about 2-1/2 years now, and I’ve yet to get below 7 mg prednisone with any success. My rheumatologist upped my dose to 20 mg last fall, and it helped some. I did a slow taper down to 6.5, and now my knees are worse than ever. I’ve taken myself back up to 10, hoping for an improvement. Still really stiff and achy in the mornings. I find when I supplement with naproxen or ibuprofen it helps, but I don’t want to take those everyday along with the prednisone. This is interfering with my tennis! Anyone have any suggestions about how to deal with swollen knees? Thanks so much!

11 Replies
oldestnewest

I have the same problem Kshelsmi,l do not have any advice to give you ,l do find that walking about too much can make them worse and kneeling down is something l definitely avoid. I hope you can still manage tennis although it must be frustrating for you having the knee problem.All the best,Patricia.

1 like
Reply

Thanks Patricia. Yes, kneeling is pretty much out of the question. I agree that walking too much or playing tennis seem to increase the inflammation. It’s helpful to hear that others are experiencing similar issues. Thanks for your response, and good luck to you! Kathy

1 like
Reply

Play tennis? Wow good for you.I would be happy to just go watch a game.

1 like
Reply

I too developed sore knees recently. I’m two years into this illness. Originally knees were absolutely fine, it was everything else that hurt. Felt as if it was bursitis or bakers cyst. Currently they still ache but don’t feel swollen. Paracetamol definitely helps so I take that when need to. I’m continuing to walk my dog and I managed 18 holes of golf the other day!! Aching after but paracetamol and rest helped.

I’ve no idea why my knees have joined in but do have a theory that it’s the old wear and tear appearing as I taper. Currently on 10/9 taper. All other aches seem to be in control, particularly my shoulders which have been my constant through these two years.

No easy answer and none of my doctors say much!

1 like
Reply

This symptom may well be arthritic rather than PMR related. Perhaps you should have an X Ray. These symptoms seem to re-emerge on the lower doses of Prednisalone. In my case I don’t think they are PMR. A physiotherapist may be helpful and having them raised at night. The knee is a badly designed joint.

1 like
Reply

Like others I'd suspect it may be something else rather than PMR - have you had the symptoms investigated? I realise you enjoy your tennis - I had to give up skiing because of various problems that the skiing made worse. But sometimes - needs must...

Reply

Thanks, all, for the suggestions. The reason I don’t think it’s osteoarthritis is because prior to the PMR I never had knee issues. Pain behind my knees when kneeling was one of my first symptoms. Maybe I just don’t want it to be arthritis. I’ve never heard of paracetamol, Lochy, but I may look into that. Kathy

Reply

Have you heard of a Baker’s Cyst? mamici had this diagnosed recently. It was when you said that you experienced pain at the back of your knees. Google it, just in case.

I find arthritic pain much more bearable than PMR pain, but I know what you mean.

Reply

Yes, during my last visit, my rheumy said I probably had baker's cysts. We tried a cortisone shot, but it didn't do a thing. I may ask about getting them drained my next appt.

Reply

Okay, just looked up paracetamol and discovered it’s Tylenol(!), which I’ve yet to try but will. May be a little easier on the stomach than the NSAIDs I’ve been taking. :)

Reply

Give Tylenol/Paracetamol (acetaminophen) a try, but NEVER exceed the recommended dose as it can cause liver damage.

2 likes
Reply

You may also like...